When you have acid reflux symptoms like heartburn, indigestion or even throat issues (LPR) the first thing your doctor will likely prescribe you is PPIs. PPIs stands for proton pump inhibitors. Their basic purpose it to lower acid production in the stomach which often can help the common symptoms of acid reflux like heartburn.
The problems can occur when you later what to get off your PPIs and once you try to do that you may get worsened acid reflux symptoms. Often people think that once they stop the PPIs and their symptoms come back that it’s because of their acid reflux and that they need the PPIs to keep it at bay, but this often is not the case but instead a cause of the acid rebound effect.
Below I am going to break down everything on acid rebound that is caused by PPIs and how to properly deal with it.
What are PPIs (proton pump inhibitors)?
Now I want to talk about PPIs a little and how they are designed to work.
PPIs basic function is to lower the stomach acidity level. They are designed to reduce the production of acid by blocking an enzyme in the stomach that produces the acid.
This is quite different from other medicines which basically lower the stomach acidity by consuming alkaline ingredients like sodium bicarbonate (baking soda) as an example.
When someone takes PPIs it lessens the production of acid in the stomach whereas something like tums or Gaviscon the acid is still being produced as normal, but it is being neutralized by the alkaline medicines as given in the examples.
This is an important distinction to make because the core functionality of how the medicines work is quite different.
What is Acid Rebound?
If you didn’t already know acid rebound is when someone stops taking reflux medication and once they do it greatly worsens their acid reflux symptoms.
This most commonly happens with PPIs, though while it can happen with other medications PPIs seem to have the more significant adverse effect.
If you have stopped your PPIs abruptly this is when you are most likely to have experienced the acid rebound and worsened symptoms. Just to be clear I mean when you where taking your normal dose of the medication then completely stopped it the following day. This is when you are most likely to have experienced worsened symptoms.
Things that can make this acid rebound worse is if you are taking a higher dose, for example if you are taking 40mg or more daily of the medication. Also, if you have been taking PPIs for a longer period (3+ months) it may also make the acid rebound more severe.
Keep in mind even if you are on a lower dose for a shorter period (less than 3 months) it’s still best to taper off PPIs just the same as someone who has been on a larger dose / or for a longer period of time – that I will explain below in more detail in the how to stop acid rebound section below.
To further emphasize this acid rebound effect I want to mention a study (PPI therapy induces acid reflux in healthy volunteers) where healthy people without any acid reflux took PPIs for a period of 8 weeks. While keeping in mind that these people had no acid reflux effects or symptoms before – once they stopped the PPIs they did have acid reflux related symptoms, in fact almost half (44%) of these healthy people experienced some acid reflux symptoms for 9-12 weeks after stopping the PPIs. This further enforces that the rebound effect is clearly caused and/or worsened by stopping PPIs and often your worsened symptoms when stopping them is because of this rebound effect.
Why PPIs Cause Acid Rebound
As I explained above PPIs are arguably the strongest or most potent form of acid reflux medication because of how they stop or lessen the production of acid in the stomach unlike most other medications that simply neutralize or balance out the acid with alkaline ingredients/s. This basically means the acid production in the stomach is lessened when taking them and thus the stomach tries to compensate for this by trying to produce more acid to help with digestion.
The problem occurs when you stop the PPIs – the stomach has been used to the PPIs and adapted to you taking them. This often leads to your stomach producing more acid to make up for this imbalance caused by the PPIs.
So, when you try to stop taking them the stomach is still used to the process of producing more acid. This often leads to an acid reflux rebound effect because of the stomach being used to making more acid because of the previous PPI intake.
Expect this rebound effect to greatly be worsened if you stopped the dosage completely in 1 day. It is best to taper off the PPIs over a period of time – which I will cover more about below.
Common Forms of PPI
Before I get into how exactly to stop acid rebound, I first want to mention the most common different kinds of PPIs out there. Here are some of the most common forms of proton pump inhibitors –
(I have included US brand names in brackets, your brand name may be different in different parts of the world, but the main medication will be the same, you can usually check this by reading the label of each medication)
How to Stop Acid Rebound
I am often asked questions like how to wean of Prilosec or about weaning off omeprazole which often comes down to weaning off these PPIs medications and preventing the acid rebound when doing so – I will cover that in this section.
As I have already mentioned people who have abruptly stopped PPI usage sometimes experience moderate to severe rebound symptoms. Things such as heartburn, vocal changes, worsening of cough to name a few.
So, the best way to negate this acid reflux rebound effect is to taper off the PPIs over a period of time. Before someone tries to taper off PPIs is it highly recommended to follow a low acid diet like my Wipeout Diet for a least 6-8 weeks before starting to taper off. The reason for this is to lessen the acidity caused by food or drinks which likely will be contributing to your acid reflux symptoms in the first place, once you have been following a low acid diet like this for the time frame suggested this makes the transition much easier because the stomachs acidity should be reduced.
So How Do I Start Tapering? – Start off by skipping a dose of PPIs every third day for 2 weeks which will begin a slow taper. After this 2-week period you can then take a dose every other day for a further 2 weeks. Finally, after that 2-week period you can take a dose every 3rd day. Again, after another 2-week period and you have no more acid rebound symptoms you can discontinue the PPIs completely.
Keep in mind if you are on a higher dose of PPIs (40mg or above) you can lower the amount too. For example, if you take 40mg per day in 2 doses of 20mg and you eliminated 1 dose every 3 days as suggested instead of going to stop only taking 1 dose every other day instead eliminate 1 dose every other day instead, and then to 1 dose every other day after that and so on as explained above. That would be a slower approach but also an approach that is also an option.
During the transition period alginate medication such as Gaviscon advance (uk version) or a suitable alternative like reflux gourmet or esophageal guardian can be used basically as a bridging agent to make the process smoother. For example, with the Gaviscon taking 2 teaspoons after meals and at bedtime. Also, instead of these alginate medications an h2 blocker (like ranitidine, cimetidine, famotidine etc.) can be used as a bridging agent to help the process of transitioning off the PPIs.
One final thing that can also be helpful particularly during this transition is alkaline water, instead of drinking normal water drink alkaline water instead, this is water with a pH higher than 8. For more information on alkaline water check this article – alkaline water for LPR.
More Reasons to Get Off PPIs
If you didn’t already know PPIs have a host of adverse effects especially for people who have been taking them longer term. This should offer even more incentive to stop them.
A few things that have shown to be worsened or increased risk include (I have linked each to relevant medical studies that further back up and prove each case, some even with FDA recommendations) –
Frequently Asked Questions (FAQ)
How long does acid rebound last after stopping PPI?
On a study that tested healthy people without reflux, these patients experienced acid reflux symptoms for up to 8-12 weeks after stopping PPIs after an 8-week period of taking PPI. Keep in mind that was for healthy patients. Therefore, expect a rebound period of at least that time frame. Keep in mind it is best to taper off the PPIs which should make the acid rebound much less impactful.
How do I stop PPI rebounding acid?
The best thing to do is to taper of the PPIs. Tapering off them slowly make the rebound significantly less than if you where to stop abruptly. Also using other medications like h2 blockers and alginate medicines like the Gaviscon advance (UK) as bridging agents is also recommended.
How do I wean myself off PPIs?
The best thing to do is to slowly taper of PPIs. For the first 2 weeks miss a dose every 3rd day, then after taking them only 1 time a day every other day for 2 weeks, and then every 3rd day for 2 weeks, until you stop them completely. It is also recommended to do a low acid diet and take alkaline water when doing this transition.
What are the side effects of stopping omeprazole?
The potential sides effects are mainly acid rebound where for some people acid reflux effects are greatly heightened. The best thing to do in this case is to taper off the omeprazole instead of stopping abruptly.
Can I get withdrawal from stopping PPIs?
In the traditional sense you will not get withdrawal from stopping a PPI like omeprazole or any of the common forms of PPIs. The most likely thing to happen especially if you stop the PPIs cold turkey is acid rebound, which can be greatly nullified by tapering off the PPIs.
Related Posts –